Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Flagstaff, AZ

August 14, 2004Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 14, 2004, 7:37 PM MDT for Navajo County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 7:37 PM MDT (01:37 UTC)
Expired
Aug 14, 2004, 8:15 PM MDT
In force
38 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 150137
SVRFGZ
AZC017-150215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
635 PM MST SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 715 PM MST

* AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL NAVAJO COUNTY...OR ABOUT 21 MILES SOUTHEAST OF WINSLOW...
  AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILE MARKER 15 ON STATE ROUTE 377 AROUND 700 PM MST

LAT...LON 3465 11026 3490 11042 3484 11059 3457 11038

$$

DF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:45 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 14, 3:45 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST SAT AUG 14 2004

.SYNOPSIS...DEEP MONSOONAL MOISTURE AND AN UNSTABLE ATMOSPHERE WILL
BRING ANOTHER ROUND OF STRONG STORMS THROUGH THIS EVENING. THESE
STORMS WILL BE CAPABLE OF PRODUCING EXTREMELY HEAVY RAINFALL...
ESPECIALLY FROM THE MOGOLLON RIM SOUTHWESTWARD. FOR SUNDAY THROUGH
TUESDAY...EXTENSIVE MOISTURE WILL REMAIN OVER THE NORTHLAND WITH
THUNDERSTORMS DEVELOPING EACH DAY. HEAVY RAIN WILL AGAIN BE POSSIBLE
WITH THESE STORMS. MOISTURE WILL BEGIN TO DECREASE OVER NORTHERN
ARIZONA BY THURSDAY.

&&

.DISCUSSION...TEMPERATURES STRUGGLING TO WARM UP THIS AFTERNOON DUE
TO WET SOILS...DEBRIS CLOUDS...AND COOLING IN THE LOWER PORTIONS OF
THE ATMOSPHERE. FINALLY REACHED CONVECTIVE TEMPERATURES JUST AFTER
NOON AND STORMS DEVELOPING IN AREAS OF HIGHER TERRAIN WITH THE LEAST
AMOUNT OF CIRRUS. CURRENT STORMS ARE PRODUCING HEAVY RAIN AS
ADVERTISED... ALONG WITH SMALL HAIL. STRONGER WINDS IN THE
MID-LEVELS WILL LIKELY ALLOW SOME STORMS LATER THIS AFTERNOON TO
APPROACH SEVERE HAIL LEVELS. FLASH FLOOD WATCH WILL CONTINUE ACROSS
MUCH OF THE AREA UNTIL 1000 PM MST. EXPECT ACTIVITY TO LINGER WELL
INTO THE EVENING AND OVERNIGHT HOURS...ESPECIALLY ACROSS WESTERN
PORTIONS OF THE CWA. CONVECTION FROM NEW MEXICO WILL ALSO PROGRESS
INTO THE EASTERN ZONES DURING THE EVENING HOURS.

MODELS BRING UP THE TROUGH CIRCULATION CURRENTLY OVER SOUTHERN AZ
INTO THE FORECAST AREA TOMORROW. WITH HIGH VALUES OF PRECIPITABLE
WATER REMAINING OVER THE AREA...AND WEAKENING WINDS DUE TO THE
CIRCULATION CENTER BEING MORE OVERHEAD...EXPECT STORMS TOMORROW TO
ALSO PRODUCE HEAVY RAINS. WILL PLACE WORDING INTO ZONES TO ADDRESS
THIS POTENTIAL. WILL NEED TO ADDRESS POTENTIAL THIS EVENING AND
OVERNIGHT FOR A POSSIBLE WATCH TOMORROW DEPENDING ON CLOUD FIELDS
AND PROGRESS OF THIS CIRCULATION CENTER.

MODELS SLOWLY PROGRESS THIS CIRCULATION INTO UTAH BY MONDAY...
HOWEVER MOISTURE VALUES WILL STILL REMAIN HIGH FOR ANOTHER ACTIVE
DAY WITH HEAVY RAIN POTENTIAL. MODELS DEVELOP RIDGE OF HIGH PRESSURE
OVER CA WHICH THEN PUSHES THIS CIRCULATION CENTER BACK INTO
NORTHEAST AZ TUESDAY NIGHT/WEDNESDAY. DRIER AIR THEN MOVES INTO THE
STATE FOR DECREASING TREND IN THUNDERSTORMS...ALONG WITH A WARMING
TREND.

THERE IS A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THE STRONGER
THUNDERSTORMS THROUGH MONDAY. PLEASE STAY INFORMED ABOUT THE
WEATHER FORECAST THIS WEEKEND.

STAUDENMAIER

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH SATURDAY FROM NOON UNTIL 10 PM MST
ZONES: 4/5/6/7/8/12/13/14/15/16/17/18/37/38.

&&
Hazardous weather outlook, Aug 14, 11:00 AM MDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT AUG 14 2004

AZZ004>018-037>040-151400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-

1000 AM MST SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN ARIZONA
FROM ST JOHNS TO PAGE SOUTHWESTWARD FROM NOON TODAY
THROUGH 1000 PM MST THIS EVENING. FOR MORE DETAILS ON THE WATCH SEE
(PHXFFAFGZ). DEEP MOISTURE OVER MUCH OF NORTHERN ARIZONA WILL ALLOW
FOR HEAVY RAINFALL POTENTIAL FROM STORMS. ADDITIONALLY...MODERATE
WINDS IN THE MID LEVELS OF THE ENVIRONMENT WILL SUPPORT THE
POSSIBILITY OF ISOLATED SEVERE STORM POTENTIAL...WITH HAIL BEING THE
PRIMARY THREAT. THUNDERSTORM DEVELOPMENT WILL INITIATE FIRST OVER
THE MOGOLLON RIM...WHITE MOUNTAINS...AND NORTHEAST PLATEAUS BY LATE
MORNING...AND THEN SPREAD TO OTHER LOCATIONS DURING THE AFTERNOON
HOURS. LOCATIONS WITH PERSISTENT CLOUD COVER THIS MORNING WILL SEE
DELAYED DEVELOPMENT OF THUNDERSTORMS UNTIL LATER THIS AFTERNOON.
MOVEMENT OF STORMS WILL BE TOWARD THE WEST AT AROUND 10 TO 15 MPH.
THE MAIN WEATHER THREAT WILL BE HEAVY RAIN WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT THE MONSOON MOISTURE TO REMAIN OVER THE REGION THROUGH
WEDNESDAY WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A
FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND POSSIBLE FLOODING.
MOISTURE WILL DIMINISH LATER IN THE WEEK WITH LESS OF A CHANCE OF
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAUDENMAIER

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:31 PM MDTSevere Thunderstorm WarningFGZNavajo29 min
Aug 14, 7:00 PM MDTSevere Thunderstorm WarningFGZNavajo30 min
Aug 15, 4:47 PM MDTFlash Flood WarningFGZYavapai28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.